Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 52, NWS Flagstaff, AZ

August 2, 2015Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 2, 2015, 2:17 PM MST for Yavapai County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2015, 2:17 PM MST (21:17 UTC)
Expired
Aug 2, 2015, 2:45 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:49 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 9:49 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
949 AM MST SUN AUG 2 2015

.SYNOPSIS...EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS MOST OF NORTHERN ARIZONA TODAY. DRY AIR
WILL OVER TAKE THE REGION FROM MONDAY THROUGH WEDNESDAY LEADING TO
A BREAK IN STORM ACTIVITY. BEGINNING THURSDAY...MOISTURE WILL
INCREASE FROM THE SOUTH LEADING TO A RETURN OF DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS.

&&

.UPDATE...SATELLITE PRECIPITABLE WATER ESTIMATES AND SOUNDING DATA
INDICATE A VERY MOIST ATMOSPHERE ACROSS NORTHERN ARIZONA THIS
MORNING. THE 12Z (4AM) SOUNDING AT BELLEMONT IS SHOWING ABOUT 125
PERCENT OF NORMAL PRECIPITABLE WATER VALUES, AND EVEN DEEPER
MOISTURE RESIDES OVER NORTHEAST ARIZONA. THE SHORTWAVE TROUGH
RESPONSIBLE FOR KEEPING SHOWERS AND THUNDERSTORMS GOING OVERNIGHT
IN FAR NORTHERN AZ AND SOUTHERN UT IS FORECAST TO SHIFT NORTHWARD
DURING THE DAY WITH THE BEST FORCING NORTH OF OUR AREA.
HOWEVER...STILL EXPECTING SCATTERED TO NUMEROUS STORMS TO DEVELOP
WITH DAYTIME HEATING ALONG/NORTH OF THE MOGOLLON RIM. LOCALLY
HEAVY RAINFALL AND FLOODING ALONG WITH HAIL ARE THE MAIN THREATS.
UPDATED FORECASTS FOR HIGHER RAIN CHANCES OVER NORTHEAST AZ WERE
SENT A SHORT TIME AGO.

&&

.PREV DISCUSSION /305 AM MST/...SHOWER ACTIVITY HAS GENERALLY
DECREASED OVERNIGHT, HOWEVER, A PASSING SHORTWAVE TROUGH CURRENTLY
POSITIONED OVER WESTERN COCONINO AND YAVAPAI COUNTY HAS KEPT
ACTIVITY GOING ACROSS PORTIONS OF NORTHERN ARIZONA THIS MORNING.
WHILE THE GREATEST COVERAGE HAS BEEN IN NAVAJO AND APACHE
COUNTIES, A COUPLE THUNDERSTORMS HAVE FORMED OVER SOUTHERN
COCONINO AND NORTHERN YAVAPAI COUNTIES. THIS IS LIKELY DUE TO
FORCING FROM THE PASSING SHORTWAVE TROUGH.

FOR TODAY, EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF NORTHERN ARIZONA. GOOD LOW LEVEL MOISTURE EXISTS
ACROSS THE REGION, WITH OBSERVED DEW POINTS IN EXCESS OF 50 F. NAM
FORECAST SOUNDINGS SHOW GOOD SURFACE BASED INSTABILITY DEVELOPING
BY MID MORNING. GFS FORECAST SOUNDINGS FORECAST LESS INSTABILITY,
BUT STILL ENOUGH FOR CONVECTION. IN THE UPPER LEVELS, THE
PREVIOUSLY MENTIONED SHORTWAVE TROUGH PASSING FROM THE SOUTHWEST
TO NORTHEAST WILL HELP FOCUS CONVECTION. THIS SHOULD KEEP SHOWER
AND THUNDERSTORM ACTIVITY LASTING THE LONGEST IN NORTHEASTERN
ARIZONA.

STORM MOTION TODAY IS FORECAST TO BE FROM THE SOUTHWEST BETWEEN 5
TO 15 KNOTS. SO, THE BEST CHANCES FOR PRECIPITATION WILL BE ALONG
AND NORTHEAST OF THE MOGOLLON RIM, WITH THE LOWEST CHANCES FOR
PRECIPITATION IN THE LOW DESERTS OF YAVAPAI COUNTY. THE PRIMARY
THREAT FROM TODAY'S STORMS WILL BE FLOODING FROM HEAVY RAINFALL
AND FREQUENT LIGHTNING. HOWEVER, 1.0 INCH HAIL CANNOT BE RULED OUT
GIVEN THE PRESENCE OF AT LEAST MARGINAL INSTABILITY AND WEAK LIFT
ASSOCIATED WITH TODAY'S PASSING SHORTWAVE TROUGH.

MONDAY THROUGH WEDNESDAY...A DRY WESTERLY FLOW IS FORECAST TO
DEVELOP ACROSS NORTHERN ARIZONA SHARPLY REDUCING THE CHANCES FOR
SHOWERS AND THUNDERSTORMS. DAYTIME HIGH TEMPERATURES ARE FORECAST
TO BE NEAR TO A FEW DEGREES ABOVE NORMAL AT MOST PLACES.

FROM THURSDAY ONWARD...LONGER TERM MODEL GUIDANCE SUGGESTS THAT
LOW LEVEL MOISTURE MAY BE ON THE RISE AS A MOIST SOUTHERLY FLOW
DEVELOPS BETWEEN HIGH PRESSURE OVER NEW MEXICO AND A WEST COAST
TROUGH. THIS WOULD RESULT IN A RETURN OF DAILY CHANCES FOR SHOWERS
AND THUNDERSTORM ACROSS NORTHERN ARIZONA.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT -SHRA/TSRA WILL DEVELOP
THROUGH 04Z-06Z MONDAY...WITH THE HIGHEST CONCENTRATION OF STORMS
NORTH OF I-40 AND EAST OVER NAVAJO AND APACHE COUNTIES. BRIEF
MVFR/IFR CONDITIONS WILL BE POSSIBLE IN THE HEAVIEST STORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/RR
AVIATION...JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 2, 1:13 PM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
113 PM MST SUN AUG 2 2015

AZZ004>018-037>040-030300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
113 PM MST SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY WITH THE GREATEST ACTIVITY ALONG
AND NORTH OF THE MOGOLLON RIM. THE PRIMARY HAZARD FROM THESE
STORMS WILL BE FLOODING FROM HEAVY RAINFALL...FREQUENT LIGHTNING
AND UP TO 1 INCH SIZED HAIL. A FLASH FLOOD WATCH IS IN EFFECT FOR
PARTS OF NORTH CENTRAL AND NORTHEAST ARIZONA. THUNDERSTORM
ACTIVITY IS EXPECTED TO DIMINISH THIS EVENING ACROSS THE REGION
WITH ACTIVITY PERSISTING THE LONGEST IN FAR NORTHEASTERN ARIZONA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY THROUGH WEDNESDAY...CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL GENERALLY BE CONFINED TO THE WHITE MOUNTAINS
REGION. BEGINNING THURSDAY...LOW LEVEL MOISTURE WILL BE ON THE
INCREASE RESULTING IN A RETURN OF DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

In the hours before

Special weather statement, Aug 2, 12:51 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN AUG 2 2015

AZZ012-015-022030-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
1251 PM MST SUN AUG 2 2015

...SPECIAL WEATHER STATEMENT...

AT 1250 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SUNSET CRATER VOLCANO NATIONAL MONUMENT...OR 12 MILES NORTHEAST
OF FLAGSTAFF...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONITO CAMPGROUND AT SUNSET CRATER...WUPATKI TRAILS...SUNSET CRATER
VOLCANO NATIONAL MONUMENT...TIMBERLINE...FERNWOOD...HUTCHISON ACRES
AND SUNSET CRATER VISITORS CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO RUNNING WATER OVER ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3543 11165 3553 11148 3533 11132 3527 11155
TIME...MOT...LOC 1950Z 333DEG 5KT 3535 11151

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:56 PM MSTFlash Flood WarningFGZApache2 hr
Aug 1, 7:31 PM MSTAreal Flood AdvisoryFGZGila119 min
Aug 1, 9:09 PM MSTAreal Flood AdvisoryFGZGila5 hr
Aug 2, 12:51 PM MSTSpecial Weather StatementFGZCoconino39 min
Aug 2, 1:12 PM MSTFlash Flood WatchFGZApache, Coconino, Navajo5 hr
Aug 2, 2:31 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 2, 2:52 PM MSTSpecial Weather StatementFGZ23 min
Aug 2, 3:56 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 2, 4:27 PM MSTSevere Thunderstorm WarningFGZApache33 min
Aug 2, 4:59 PM MSTSevere Thunderstorm WarningFGZApache31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.